Depression Update

image

.
Many of you have encouraged me to see a doctor about my depression, which of course my wife has been pushing me to do.  Well, I went today and have been prescribed Zoloft 50mg.  The doctor wants me to check back in with him in a month.

I still kind of think my wife thinks this will cure my atheism. But the doctor said I should hold off on career changes for at least 2 weeks.

Doc: Tackle the depression first, then see if you still want to change jobs.

Me: I know I struggle with depression, but I think the acuteness of it lately has more to do with my situation.  My wife thinks I’m depressed and want to quit, but I want to quit and that’s why I’m depressed.

Doc: Ah yes, the old chicken and the egg argument.

Me: Pretty much.

Doc: Well I want you to realize that changing jobs isn’t going to fix your depression.  You can be just as depressed at any other job.

Me: Yeah, I have no delusions about changing jobs fixing my depression.  But I still want to quit.

No, I didn’t tell my doctor I’m an atheist.  Just that I wanted to quit.

I pick up the meds later today.  I’ve never been on depression meds before.  Wish me luck!

Advertisements

18 thoughts on “Depression Update

  1. Best of luck. Monitor your medications closely. For some people Anti depression meds are almost a miracle. For others not so much. My wife has been dealing with this almost all her life and she discovered that practically all of these meds produce weight gain. Needless to say, weight gain can make the depression worse, or at least it did for her.

    I was on Prozac about 20 years ago. For me it was a revelation: living without depression even for the 6 months I was on it gave me the tools to control my depression on my own after that. I am not a typical case, but for me was like a veil was lifted that showed me the way i looked at things was wrong. Once I learned that one didn’t have to punch walls or yell to resolve situations I changed my behavior radically and I became a better person. I would not have been able to see that without the Prozac.

    It helped me recognize how much I was the son of my mother, a woman that has made passive aggressive behavior an art form. I knew no better and I actually enjoyed wallowing in my misery as my mother still does to this day.

    For me it was a matter of gaining perspective and finding the tools to deal with my depression. Occasionally I go back on meds, but my depression is no longer self imposed like it used to be.

    I wish you luck.

    Liked by 1 person

  2. Great! Did you get good information about AD’s and information about the SE associated with the one you’re prescribed? I’m an RN and can link you so some if you didn’t.

    Like

  3. Damn, everyone goes through the same things don’t they. My wife thinks that if I *stopped* my ADHD meds than I’ll suddenly be a Christian again. Well, she used to think that. After 1.5 years of my ranting non stop she’s dropped the hope altogether and has moved onto trying to accept that her kids have a greater than 50% chance of not being Christian by the time they graduate HS. She knows I’m pretty convincing.

    Liked by 2 people

  4. And for depression, I highly recommend reading Dan Harris’ book ‘10% Happier’, or Sam Harris’ book ‘Waking Up.’ They are secular perspectives on meditation. I’m and addict now.

    Liked by 2 people

  5. i hope for your sake the meds are not either celexa or lexapro. if they are i reccomend you google withdrawal and side effects and be very cautions. i would never ever take them again and i know 1 person who can not be weaned off. good luck. you probably need talk therapy more than meds. do what you need to do for YOU not for anyone else. consider what you have been doing for others and look where it has gotten you

    Like

      • I was kidding. Zoloft works for me…about every three years I do about a year of it. But it does make you fat. Prayer actually works too. But not for the reasons believers think. Sitting quietly and reflecting on your life regularly provides perspective and a chance to just think about solutions to your problems. No, Yahweh did not tell you these solutions. Your smart ass brain did.

        Liked by 1 person

  6. Former spouse (45+years) gained no relief from Zoloft, but had many years’ success with Paxil. She had a reaction (manic behavior) between Paxil and a painkiller for an orthopedic problem, and stopped Paxil for some months. No depression for about 10 weeks, then it resumed (OrthoDoc manipulated the knee, meanwhile, and the pain went away). Paxil no longer worked, but Prozac controlled depression. Unfortunately, a possible side effect of Prozac is loss of inhibitions, and she went off on a two-year episode of promiscuity, coupled with denial and refusal to work on problems in counseling. I recommend keeping a pocket record of date, time, and mood to see if there’s a pattern between doses and results. Many anti- depressants are effective, but their success varies widely among individuals. After the marriage ended, her pschrynk changed her to another antidepressant, but I have no idea of its primary or secondary effects.

    Like

  7. Hi John,
    I’m very happy you got to the doctor! I’ve suffered depression most of my life, and suffered major anxiety starting in my late 20’s. I’ve been on a LOT of different medications (including Zoloft, Prozac, Paxil. Effexor, and man more). Psychiatric medicine is about 50 years behind where physical medicine is today (at least). So, in many ways, it’s still a guessing game. How one anti-depressant works for one person may be very different from how it works for another. You have to find the one (or the cocktail) that works for you – and sometimes that can take a while. Try not to get discouraged if a specific medication doesn’t quite “do it” for you, and pay attention to any side-effects. If something makes you suffer more due to side-effects, than what it is treating…you need something else. Always remember that your relationship with your doctor should be that of a partnership. The doctor knows the medicine. You know your body, and how it reacts.

    Also, be careful not to fall into the trap of, “Oh, I feel all better, I can just toss these medications away now.” Yes, there may be people that can do that, but, in my experience, they are few and far between. A much more common experience is that someone with depression gets on meds, feels better, stops taking the meds because they feel better…and then, in a week or two, when the meds are out of their system (maybe longer), *BAM*! The depression hits again – and sometimes, because you stopped the meds, they may stop working and you have to find a new med/med combo. I’ve seen it happen to too many people in the various depression support groups I’ve been part of.

    So, best of luck! And, I hope you have a wonderful Sunday! I’ll be having a pizza party with the Junior High kids I teach at our UU church. Last day of class before summer – it should be fun!

    Liked by 3 people

    • You took the words out of my mouth! John, daelda is exactly right. It may take some adjusting and readjusting but don’t lose hope! Maybe keep a journal to more accurately chart how the meds make you feel especially if they start changing the doses & brands. Pay attention to this comment as everything they said was spot on.

      Your doctor and your wife also should to understand that there’s often no “cause” to depression! This mistake leads people to say things like “well what do THEY have to be depressed about??” especially when a celebrity commits suicide. This is wrong.

      I hate when Christians especially think that just because you’re an atheist, suddenly everything that goes wrong is because of your unbelief. There are PLENTY of devout Christians who have shit going wrong in their life and do they think God is punishing them or something? No. They think, oh God is blessing me or God has a plan. But when it comes to atheists, it’s, oh well this is because you don’t trust God. Bull!!

      Best of luck and keep us posted!

      Liked by 3 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s